Citalopram and eye sight : Hi there, I don't... - Macular Society

Macular Society
3,443 members1,763 posts

Citalopram and eye sight

Amie223
Amie223

Hi there, I don't know if this is allowed on here or even connected, however I am just trying to get some advice and find people in the same situation.

My boyfriend started citalopram around 5 months ago, due to anxiety.

After 1 week of the dose he noticed that his eyes felt really sensitive and weird, he went to the doctors and they did the whole "it's just the medicine playing tricks on you" thing

After 3 weeks he decided to come off the tablets as his eyes were getting so bad that he couldn't cope.

5 months down the line and he's really in a bad way, he's been to the opticians, eye clinic etc.. and everything has came back normal.

Here are his symptoms

- too much light entering the eye ( everything is to bright and it's causing him to feel really uncomfortable in many situations now)

- he also says that he feels like there is a permanent "high" feeling.

- also very sensitive eyes meaning that they literally stream anytime we go out, they pour with water..

I'm really sorry this is long but there is no one helping and I'm so worried for him as he's only 21.

I have read this has happened from Citalopram before from 1 SINGLE dose.

Any help would be much appreciated

4 Replies
oldestnewest

Ammie223,

I researched Citalopram

from a professional website and out of many reported side effects I would say he has an Uncommon and Rare Ocular reaction listed here: ( Migrain was also listed in another area and can affect the light and brightness he feels.) By the way, I hope he stopped taking it!! If he is depressed, there are many other less dangerous medications he can try.

OCULAR reports:

UNCOMMON: (0.1% to 1%): Abnormal vision, conjunctivitis, dry eyes, eye pain, mydriasis

RARE: (less than 0.1%): Abnormal lacrimation, cataract, diplopia, photophobia, (If you have photophobia, you're not actually afraid of light, but you are very sensitive to it. The sun or bright indoor light can be uncomfortable)

Frequency not reported: Visual disturbance, acute narrow angle glaucoma

***By the way, I hope he stopped taking it!! If he is depressed, there are many other less dangerous medications he can try.

My son was prescribed Ritalin one time and screamed that light was flashing too brightly and causing pain in his eyes. I immediately stopped giving him that and reported it to the mfg. You should report it too for their records. Hope things improve for him.

kyrp
kyrp
in reply to RandyM

Sorry to hear about yr boyfriend suffering with anxiety ..I suffer too ..plus I have complex eye condition ...my GP tried to prescribed citaloplam ..was shocked she didn t know that there is a link between anti depressants and eye conditions ...she didn t like what I told her thst and then tried to give me something else (can t remember the name possibbly diazapam )which again when read side effects it did mentioned about eyes ...never took a pill in my life ...I try to keep my eyes and vision ...dealt and still do deal with my mental health issues in more natural ways ...use alternative medicine which so far always helped...my optometrist also at some point told me to avoid anti depressants cause they will make worse my eye they will increase dryness and that will mean not able to have my contact lens...why yr boyfriend wasn t offered counselling..guess giving us pills cost less to the NHS...he's a young man and it's more support than pills ...hope he gets the right support ...all the best

Yes, this can happen, as you've seen for yourselves. Please go to the FDA's website to get information on how to file a MedWatch report. These reports are the only database of post-marketing adverse events and since most are unaware of this, and reports are voluntary, most adverse events go unreported.

Here is what was on the internet....

I just copied and pasted a paragraph:

“In the eye, Celexa (citalopram) has been reported to cause blurred vision and difficulties with reading as well as eye discomfort and conjunctivitis. Rarely, Celexa may dilate the pupil of the eye, cause light sensitivity or photophobia and may even result in double vision or abnormal tear production.Aug 1, 2012”

You may also like...